Alert archive / Arizona / Special Weather Statements in 2021
Special Weather Statement, NWS Phoenix, AZ
NWS Phoenix, AZ issued this special weather statement at Jun 29, 2021, 1:45 PM MST. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 29, 2021, 1:45 PM MST (20:45 UTC)
- Expired
- Jun 29, 2021, 2:30 PM MST
- In force
- 45 min
- Issued by
- NWS Phoenix, AZ
The radar
The Phoenix radar (KIWA), 103 km from the middle of the area, began a volume at 20:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 12:00Z, 8.8 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3 J/kg
- Mixed-layer CIN
- -545 J/kg
- Mixed-layer LCL
- 2595 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -49 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
133
WWUS85 KPSR 292045
SPSPSR
Special Weather Statement
National Weather Service Phoenix AZ
145 PM MST Tue Jun 29 2021
AZZ559-292130-
Sonoran Desert Natl Monument AZ-
145 PM MST Tue Jun 29 2021
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 230 PM
MST...
At 144 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Kaka, or 29 miles southeast of Gila Bend, moving
southeast at 10 mph.
Wind gusts up to 50 mph along with blowing dust and reduced
visibilities down to 1 mile will be possible with this storm.
Locations impacted include...
Kaka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3264 11257 3273 11243 3251 11220 3250 11221
3250 11222 3251 11246
TIME...MOT...LOC 2044Z 315DEG 10KT 3259 11241
$$
GL/JRWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before this special weather statement went out at Jun 29, 11:26 AM MST, 2 hours 19 minutes earlier.
Area forecast discussion, Jun 29, 11:26 AM MST, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Phoenix AZ 1126 AM MST Tue Jun 29 2021 .UPDATE... Updated 18Z aviation discussion. && .SYNOPSIS... Scattered showers and thunderstorms will be common around the region throughout the week as monsoon moisture steadily increases. Strong winds and localized blowing dust will be the main impacts for most lower desert communities. However, a transition to a heavier rainfall threat may materialize during the latter half of the week, particularly for wildfire burn areas. Temperature should hover slightly below normal coincident with the moisture increase. Thunderstorm activity may wane somewhat early next week while temperatures increase as the monsoon pattern temporarily realigns. && .DISCUSSION... Pronounced high amplitude omega blocking continues to dominate western North America early this morning with highly anomalous ridging centered over southern British Columbia and corresponding low pressure wings settled over the East Pacific and Four Corners area. Meanwhile, Hurricane Enrique and its deeper moisture pool continues to churn south of the Baja peninsula. This overall synoptic pattern is supporting low level pressure rises across the Great Basin combining with thermal low pressure through the lower Colorado River resulting in deep E/NE flow. Consecutive evenings of outflow boundaries combined with deeper easterly flow up the Rio Grande valley have resulted in near surface dewpoints in the lower/middle 50s advecting into lower elevations of south-central AZ. Digging into the more fine scale details, a well defined PV fracture was spinning over far SW NM now disassociated from a positively tilted plains trough; while another subtle wave was descending south through central NV within the clockwise flow south of the aforementioned British Columbia ridge. These two features will combine to produce general ascent across the region today and Wednesday with the New Mexico PV anomaly shearing westward along the international border in an inverted trough fashion, and the Nevada shortwave stretching over northern Arizona. Convective initiation will be favored over several areas today: 1) along the Mogollon Rim and White mountains, 2) through far southern AZ closer to the international border, and 3) across NW AZ/southern NV. With steering flow in the cloud bearing H7-H5 layer almost due northerly, activity along the Rim should favorably propagate towards lower elevations of the Phoenix metro where MLCape 500-1000 J/kg and very steep midlevel lapse rates (~8 C/km in the H7-H5 layer) will reside. However, there are several detrimental issues working against maintenance of deep convection into lower elevations - primarily marginal moisture profiles in both magnitude and depth. Objective analysis and sounding data suggests only 8-9 g/kg mixing ratios exist in the sfc-H8 layer with the northerly flow above this layer creating a drying effect on the upper half of the mixed boundary layer. Thus, notable CinH will need to be overcome to get renewed storms developing along a southwestward moving outflow. Favorable aspects for storm development are present including DCape in excess of 1500 J/kg encouraging deep, persistent outflow boundaries, and the likelihood of multiple colliding outflows (and probably a Gulf surge) invigorating moisture infusion and added lift. HREF and CAM output show quite a mixed signal with some members creating deep outflows and rather good convective potential while other members a far more muted. Likely the greatest storm threat is strong winds and localized blowing dust as HREF probabilities indicate better than a 50% chance of 35 mph winds along the outflow boundary with some potential for some 50+ mph gusts should actual storms redevelop along colliding boundaries. Outflows, Gulf surges, and the outer influences of Enrique should begin a marked increase in total column moisture content Wednesday with forecast soundings indicating 11-12 g/kg mixing ratios in the lower levels. Still, a persistent dry northerly flow towards the top of the boundary layer may continue to create a negative influence on realizing full convective potential at lower elevations. The moistening will also result in reduced lapse rates and lower overall instability measures while the inhibition remains. Favorable ascent will still be present juxtaposed with sufficient DCape to create another day of multiple outflow boundaries. Given better moisture profiles and modestly weaker inhibition, convection may be most expansive Wednesday evening versus other days this week with a flood threat added to the wind and dust threat. CAMs still do not present a resounding indication or better confidence of more extensive storms and forecast soundings don't depict the telltale signs of convective overturning suggesting more isold/sct coverage. The Conus pattern will undergo an adjustment period towards the end of the week with the strong northern ridging shifting eastward into the northern plains. During this transition, the inverted trough along the international border will eject into the East Pacific while subtropical Gulf of Mexico ridging retrogrades into the Southwest. The local flow pattern will gradually become more subsident incorporating some drier westerly winds aloft early next week. However, lingering moisture will allow terrain forced storms to percolate most days though the trend will be towards less chance of maintenance into lower deserts with time. Conceivably, there could be a certain day with a better defined shortwave or jet streak to enhance lift and allow storms to persist across a greater majority of the CWA. Pinpointing any specific day this far in advance is impossible and POPs mostly resolve back towards a climatology type forecast by the end of the forecast period. && .AVIATION...Updated at 1825Z. South-Central Arizona including KPHX, KIWA, KSDL, and KDVT: Potential late afternoon and early evening convective impacts and slant-wise visibility issues due to smoke and haze will be the main aviation impacts through tonight. East-southeast 10-15 knot winds gusting to 20 knots will continue to gradually veer to S-SE headings ahead of an outflow boundary that is expected to push through late this afternoon. Winds may briefly veer to westerly headings ahead of this boundary before settling on more north to northeast headings at 10-20 knots gusting to 20-30 knots. We are currently timing this boundary for 2230-2330Z, though this will likely be adjusted either way as the boundary approaches. Although we still anticipate scattered to widespread convection over the Mogollon Rim that should push south and west into the Phoenix terminals, there is significant uncertainty in convective coverage late this afternoon and early evening. Only about 30-50% of the hi-res model suite suggests iso-sct convection will develop, with the rest of the hi-res models including the last several hours of the HRRR showing little to no convection. The anvil cloud deck moving in from Yavapai County will likely have a strong effect on our instability and thus convective coverage this afternoon. For now, we have maintained a VCTS group for a few hours at all terminals from about 23-03Z, but only have TEMPO TS from 23-01Z at KSDL and KDVT. Wind gusts in excess of 35 knots at the Phoenix terminals will likely depend on convection developing on the outflow, with gusts up to 50 knots possible if it does. There is only a 10% chance of a dust storm due to outflows most likely being from the N-NE. Winds late tonight will become easterly through tomorrow afternoon, with better chances of isolated to scattered thunderstorms by 23Z on Wednesday. Southeast California/Southwest Arizona including KIPL and KBLH: Potential convective outflows and blowing dust over southwest Arizona and possibly KBLH along with slant-wise visibility issues due to smoke and haze will be the main aviation impacts through tonight. Easterly to southerly 10-20 knot winds briefly gusting up to 25 knots will prevail through the period aside from any potential northeasterly convective outflows over southwest Arizona and possibly into KBLH associated with convection moving in from southern Mohave and Yavapai Counties. Although there is about a 10-15% chance for isolated thunderstorms at KIPL and KBLH today, chances were too low to include convection in the TAFs at this time. There could even be another outflow from storms over San Bernardino County late evening that generate thunderstorms as well at KBLH, but confidence in that is even lower. Otherwise, cloud bases should generally stay above 9-10 kft with better chances of isolated thunderstorms on Wednesday. && .FIRE WEATHER... Thursday through Monday: Thunderstorms with gusty, erratic winds and localized heavy rainfall will be common over eastern districts through the weekend with lower chances in western districts. On most afternoons, there will be at least a 50% chance of storms with similar chances of wetting rains. The threat for flash flooding on already burned area will also exist. Moisture levels will peak during the middle and end of the week with minimum afternoon humidity values mostly in a 20-40% range and good overnight recovery in a 30-60% range. Somewhat drier conditions will return early next week with storm chances lowering, albeit still present each afternoon over higher terrain of eastern districts. Aside from the influence of thunderstorms, winds will follow the typical upslope/drainage diurnal trends. && .SPOTTER INFORMATION STATEMENT... Spotters should follow standard reporting procedures. && .PSR WATCHES/WARNINGS/ADVISORIES... AZ...None. CA...None. && DISCUSSION...MO AVIATION...Hopper/AJ FIRE WEATHER...MO
In the hours before
Special weather statement, Jun 29, 1:45 PM MST, 0 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
145 PM MST Tue Jun 29 2021
AZZ559-292130-
Sonoran Desert Natl Monument AZ-
145 PM MST Tue Jun 29 2021
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA COUNTY UNTIL 230 PM
MST...
At 144 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Kaka, or 29 miles southeast of Gila Bend, moving
southeast at 10 mph.
Wind gusts up to 50 mph along with blowing dust and reduced
visibilities down to 1 mile will be possible with this storm.
Locations impacted include...
Kaka.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3264 11257 3273 11243 3251 11220 3250 11221
3250 11222 3251 11246
TIME...MOT...LOC 2044Z 315DEG 10KT 3259 11241
GL/JRThe office that day
Everything else NWS Phoenix, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 29, 7:10 AM MST | Special Weather Statement | PSR | 35 min |
Nearby
Special Weather Statements in Arizona, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.